The US Food and Drug Administration (FDA) first alerted healthcare professionals (HCPs) about a possible association between the use of leukotriene inhibitors and neuropsychiatric events in 2008 and added information to product labels in 2009. The reported events included agitation, aggression, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior (including suicide), and tremor. While the precaution was extended to all agents in this class (montelukast [Singulair®], zafirlukast [Accolate®], and zileuton [Zyflo®]), particular concern has been raised about montelukast due to its widespread use in both adult and pediatric patients for multiple indications. Montelukast is approved for the chronic treatment of asthma, acute prevention of exercise-induced bronchial constriction, and relief of both perennial and seasonal allergic rhinitis symptoms. Singulair is approved in adults and children 6 months of age and older. Continued concerns about suicidality and neuropsychiatric events with montelukast were again raised at a recent FDA Pediatric Advisory Committee (PAC) meeting in September 2014. Medscape spoke with Sally Seymour, MD, and Erika Torjusen, MD, MHS, both at the Center for Drug Evaluation and Research in the Division of Pulmonary, Allergy, and Rheumatology at the FDA, about the advisory committee meeting, concerns with these agents, and the implications for HCPs.
Medscape: Can you briefly review the concerns presented at the advisory committee meeting about these agents?
Dr Seymour: On September 23, 2014, montelukast [Singulair] was discussed at the PAC meeting as part of a routine pediatric safety review conducted after a drug has new pediatric labeling.
During the open public hearing, a parent who represented numerous groups wanted to raise awareness of the potential for neuropsychiatric events with montelukast. The speaker stated that, despite the FDA’s communication efforts and information in the product label, many physicians are not aware or do not communicate the risk for neuropsychiatric events to patients.
As part of the discussion, the committee reviewed the current montelukast labeling regarding the risk for neuropsychiatric events. Members wanted HCPs to be cognizant of the association with neuropsychiatric events and consider discontinuing montelukast if they occur. The PAC recommended a communication directed at HCPs to raise awareness of the association of neuropsychiatric events. This Medscape interview is a result of the committee’s recommendations.
Medscape: In addition, the committee heard about the available objective data regarding montelukast and neuropsychiatric events. Could you summarize those data? What do we know about these adverse events, what they look like, how acutely they occur, and the populations in which they occur?
Dr Seymour: At the PAC meeting, we briefly summarized the FDA’s previous review of this safety issue. In 2008-2009, we reviewed available data (postmarketing and clinical trial data) to evaluate the risk for neuropsychiatric events with leukotriene modifiers: montelukast, zileuton, and zafirlukast. During this review of spontaneous postmarketing reports, we noted a variety of neurologic or psychiatric adverse events associated with use of these products. Reports included: agitation, aggressive behavior or hostility, anxiousness, depression, disorientation, disturbance in attention, dream abnormalities, hallucinations, insomnia, irritability, memory impairment, restlessness, somnambulism, suicidal thinking and behavior (including suicide), and tremor. Some of these reports appeared to be consistent with a drug-induced effect. Events were noted in both adults and children, and the onset of events varied.
Based upon these data, the FDA required the manufacturers to add information to the product labels. All of these labels now have a warning/precaution about the risk for neuropsychiatric events.
Medscape: This was a pediatric advisory committee meeting. Were all of these events reported in children, or are adults also experiencing these adverse events?
Dr Seymour: We have reports of children and adults experiencing these types of events. We especially want to reach out to HCPs taking care of children because montelukast is approved for children down to 6 months of age, and detecting these events in children may be more challenging. Small children can’t report side effects, and young children or teenagers may experience changes in behavior or mood that can be mistakenly attributed to a normal phase of development. Therefore, parents and practitioners need an increased level of awareness about the risks of montelukast in these age groups.
Medscape: Are these adverse events reversible with drug discontinuation, and is there a time frame in which they are likely to occur?
Dr Torjusen: The most common adverse events are typically not serious. These events are generally reversible with cessation of therapy. In terms of timing, we have reports following initiation of montelukast and after chronic use.
Medscape: You noted that the committee made a determination that more outreach and strengthening of prescriber warnings was warranted. Were there any other committee recommendations? For example, will there be any requirement to manufacturers to conduct any further studies?
Dr Torjusen: Based on the testimony provided during the open public hearing, the PAC recommended potential strategies for increasing awareness of the neuropsychiatric events that may occur with montelukast. Possibilities raised by the committee included labeling changes, education of providers, and consideration for further studies. The PAC recommendations can be found on our website.
Dr Seymour: When the FDA completed its initial review in 2009 and required the companies to update the product labeling, we did not require clinical trials to further evaluate this issue. Because this is a known safety issue, the FDA does not think that changes to the prescriber information or clinical studies are warranted at this time. The PAC noted that the patient labeling was clear.
Medscape: Given that this is a class-wide concern, should all leukotriene inhibitors be avoided in patients who experience these symptoms in response to one agent? Or is it worth a clinician trying another drug in the same class if it was felt it was really indicated?
Dr Torjusen: Based on the data available, this does appear to be a class effect and is the reason the labeling change was applied to all of the drugs in the class of leukotriene inhibitors. Therefore, if a patient experiences neuropsychiatric symptoms while on one leukotriene inhibitor, we would recommend that they avoid other drugs in the class.
Medscape: Why do you think this now 5-year-old safety issue is not well known by prescribers?
Dr Torjusen: That is a good question. It is possible that awareness of the association between montelukast and neuropsychiatric events has faded. HCPs are inundated with new products and new safety information, and keeping up with all of this can be a challenge. In addition, the types of events experienced are highly variable. Detecting these events in children and young adults can be particularly challenging. Young children may be less able to articulate these experiences, and parents may unknowingly attribute symptoms to be part of developmental changes. Therefore, reminders of important safety concerns may be necessary at times for both patients and providers.
Medscape: What are the key take-home messages for clinicians who are prescribing this class of drugs?
Dr Torjusen: The key take-home message is for HCPs to be aware of the risk for neuropsychiatric events with the use of montelukast. Providers should inform their patients and families that these types of side effects are a possibility with these medications, and they should follow up with their patients after initiation of therapy.
Patients should also notify their HCPs if side effects occur, and HCPs should consider discontinuing therapy if patients develop neuropsychiatric symptoms.
Medscape: Are there resources for patient education that clinicians can and should use?
Dr Torjusen: Certainly, clinicians can always refer to the product label for montelukast [Singulair], which provides safety information for the product. In addition, the patient prescribing information provides useful information on the product, including side effects.
Information about the FDA’s review of the safety issue can be found on the FDA website.
Serious adverse events should also be reported to the FDA MedWatch or by calling the FDA at 1-800-FDA-1088. Patients and HCPs who want more information about specific products can go to the FDA website or contact the FDA [1-888-INFO-FDA].